Skip to main content

Dr. Ryan Pepper

Dr. Ryan Pepper

Dr. Ryan Pepper

Mathematics & Statistics Department Chair and ProfessorMathematics and Statistics


Dr. Pepper has been teaching university-level mathematics since the year 2000, with courses taught ranging from graduate level to remedial level. He has maintained an active research agenda with many publications in the fields of Graph Theory and Discrete Mathematics, has consulted as a Quantitative Analyst in the energy industry, has chaired many departmental and university committees, has been extensively involved in curriculum development and revision, has served as the Faculty Senate President, and is currently the Chair of the Department of Mathematics and Statistics.

Degrees Earned

  • Ph.D. in Mathematics from the University of Houston

  • M.S. in Applied Mathematics from the University of Houston

  • B.S. in Mathematics (with honors and minor in Philosophy) from the University of Houston

Courses Taught

  • MATH 0300: Beginning Algebra
  • MATH 1300: Intermediate Algebra
  • MATH 1301: College Algebra
  • MATH 1302: Trigonometry
  • MATH 1305: Finite Mathematics
  • MATH 1306: Fundamentals of Calculus
  • MATH 1404: Pre-Calculus
  • MATH 1505: Pre-Calculus with Trigonometry
  • MATH 2401: Calculus I
  • MATH 2402: Calculus II
  • MATH 2405: Discrete Mathematics
  • MATH 3306: Modern Algebra
  • MATH 3309: Number Theory
  • MATH 3312: Set Theory
  • MATH 3394: Undergraduate Research
  • MATH 3399: Directed Study
  • MATH 4308: Introduction to Graph Theory
  • MATH 4312: History of Mathematics
  • MATH 4390: Special Topics in Mathematics
  • MATH 4395: Senior Project in Mathematics
  • MATH 4396: Senior Thesis
  • MATH 4399: Directed Study
  • MATH 5300: Survey of Undergraduate Mathematics
  • MATH 6322: Graph Theory

Experience Qualifications

Teaching Experience

  • Professor of Mathematics, Department of Mathematics and Statistics, University of Houston -- Downtown, 2016 - present.
  • Associate Professor of Mathematics, Department of Mathematics and Statistics, University of Houston -- Downtown, 2011 - 2016.
  • Assistant Professor of Mathematics, Department of Mathematics and Statistics, University of Houston -- Downtown, 2005-2011.
  • Post-Doctoral Research Associate, Texas A&M University at Galveston, 2004 - 2005 and Summer 2006.
  • Teaching Fellow, University of Houston, 2000 - 2004

Work Experience

  • Advised over 30 student projects (undergraduate and graduate), several of these leading to publications in professional mathematics journals.
  • Leading role in the creation of the Bachelor of Science in Data Science, the first degree of its kind in the state of Texas.
  • Winner of the UHD Faculty Awards for both Service (2017) and Scholarship/Creative Activity (2008).

More Information

Published many articles in peer-reviewed professional mathematics journals, including the following sample of recent papers:

  • Y. Caro, A. Hansberg and R. Pepper, Regular independent sets, Discrete Applied Mathematics, 203 (2016), 35-46.
  • R. Gera, C. Larson, R. Pepper and C. Rasmussen, Independence in function graphs (12 pages), Journal of Combinatorial Mathematics and Combinatorial Computing, Volume 94 (2015).
  • D. Amos, Y. Caro, R. Davila and R. Pepper, Upper bounds on the k-forcing number of a graph, Discrete Applied Mathematics, 181 (2015), 1-10.
  • Y. Caro and R. Pepper, Dynamic approach to k-forcing, Theory and Applications of Graphs: Vol. 2: Iss. 2, Article 2 (2015), 1-5.
  • D. Amos, R. Davila, and R. Pepper, On the k-residue of disjoint unions of graphs with applications to k-independence number, Discrete Mathematics, 321 (2014), 24-34.
  • Y. Caro and R. Pepper, Degree sequence index strategy, Australasian Journal of Combinatorics, Volume 59(1) (2014), Pages 1-23.
  • C. Larson and R. Pepper, Three bounds on the independence number of a graph, Bulletin of the Institute for Combinatorics and its Applications, vol. 70 (2014), 86-96.
  • A. Hansberg and R. Pepper, On k-domination and j-independence in graphs, Discrete Applied Mathematics, 161 (2013) 1472-1480.
  • E. DeLaVina, C. E. Larson, R. Pepper and B. Waller, A characterization of graphs where the independence number equals the radius, Graphs and Combinatorics, 28 (3): 315-332 (2012).
  • E. DeLaVina, W. Goddard, M.A. Henning, R. Pepper, E.R. Vaughan, Bounds on the k-domination number of a graph, Applied Mathematics Letters 24, 996-998 (2011).
  • C. Larson and R. Pepper, Graphs with equal independence and annihilation numbers, Electronic Journal of Combinatorics, 18, #P180 (2011), 1-9.
  • E. DeLaVina, R. Pepper and B. Waller, Lower bounds for the domination number, Discussiones Mathematicae Graph Theory, Vol. 30, 475-487 (2010).